Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
134 Doctors are Online

DaVinci surgery for uterine cancer, have small red bumps under arms ,around breast after taking Dulcolax and Motrin. Why ?

User rating for this question
Very Good
Answered by

OBGYN, Gynecologic Oncology
Practicing since : 1984
Answered : 99 Questions
I am 69 years old. I had DaVinci surgery for early stage Uterine cancer Feb. 13, 2012, and am doing just great (complete/total hysterectomy, washings and lymph node staging-- no radiation nor chemo required. Just after my 3rd week post-op I started itching, on March 5; which was my last day of taking large doses of prescribed Motrin for the inflammation of surgery; and I was still on a stool softener that the surgeon told me to take (Dulcolax) until March. 12. On March 13, I broke out in small red flat bumps under arms, around breasts and on them. I called surgeron's nurse, who suggested I might be having an allergic reaction to the Motrin, which I had stopped the day my itching began.
She told me to take Benadryl for a couple of days in a 6-hour schedule and then see my primary doctor if it didn't get better or got worse, It was more pronounced on Mar. 15, so I saw my primary care Dr., who wasn't sure what the problem was, but put me on Prednisone for 12 days (48 tabs of 10 MG; 4 for 4 days; 3 for 4 days; now 2 for 4 days; which I finish tomorrow. Wanting to heal properly and not have my immune system compromised further, I don't want more Prednisone. During this course of treatment, the rash initially got better; then began to break out each AM and go in by afternoon, on day 6 of my Prednisone dosing. I used Benadryl for the itch, as well as ice packs and that was fine. The rash how also appears on my back and abdomen in the AM and goes away in the afternoon. This morning, I waited a while before I took my 10MG Prednisone pill, but when I broke out, I took it then. The break out was less this AM and has gone in this time before noon. I have no hives, swelling nor tight throat with breathing issues. On the HysterSisters site, I found that many women had the same problem as their XXXXXXX stitches began to dissolve and absorb. Is it possible this problem is related to a reaction to the same? I do have allergies to dust mites, pollens, roaches, cats, grasses, molds and certain trees, as well as shellfish. I take shots for the environmental allergens, but not while I have been breaking out. I haven't contacted my OBGYN/ONC surgeon about the stitch idea, yet, because I don't know if this could be the case of dissolving stitches and I wouldn't want him to think I was suggesting it was any stitches he chose to use, as he would have no idea what I might react to. He is a WONDERFUL doctor and I don't want to offend him. Bottom Line, I wonder if I need to keep going to doctors and risk being put on meds that might interfere with my system further, or my healing process. I am six weeks post-op tomorrow, on March 26. I feel XXXXXXX stitches are still dissolving, as there is still a small amount of very light pink on the toilet tissue; which I have been assured is still normal in my recovery.
Thank You, XXXXXXX
Posted Tue, 22 May 2012 in Colon Cancer
Answered by Dr. Manjunath L Ramarajapalli 14 hours later

Thank you for raising this issue of post-operative skin lesion here.

The rashes seem to be allergic and as you have suggested the cause could be because of dissolution and absorption of XXXXXXX stitches. Short course of prednisolone might help and settle this issue.

However, sometimes during DaVinci surgery the distension material gas/Co2 is under pressure in the abdomen which may push free floating particals to other organs. And hence whether these lesions were bits of the primary lesion or not is something which can be ruled out by a direct physical examination of the lesion. A visit to a competent dermatologist might help in resolving this.

If these breakouts are severe and do not settle down with prednisolone I would encourage you to take a second opinion from a dermatologist regarding the lesions.

Hope this answers your query. Let me know if you have any other concerns.

With best wishes
Above answer was peer-reviewed by
Follow-up: DaVinci surgery for uterine cancer, have small red bumps under arms ,around breast after taking Dulcolax and Motrin. Why ? 2 days later
Dear Dr. Ramarajapalli,

I thought I was allowed 2 more questions on this topic.

After a 12-day round of Prednisone, my rash came back (not severe; appears in the AM and disappears at night), so I did get follow up care yesterday. They took a CBC and CMP blood test and sent it off. At first glance, from their machine, it didn't look to be allergy related; yet they said the rash "looks" like that of a drug medication. I am not on any medication they feel is the culprit-- Levothyroxine and Metformin. They said let it rest and it may resolve on its own. Could a rash sometimes last indefinitely and how long is "TOO long" to let it continue before going for more help?
Thank you, XXXXXXX
Answered by Dr. Manjunath L Ramarajapalli 15 hours later

I understand your concern. It would be very helpful if you could post the picture of the rash to give a near perfect opinion. Alternatively you can mail the pictures to my attention at YYYY@YYYY

Meanwhile I will discuss your issue with an experienced skin specialist colleague.

Most often doctors try to establish the cause of the symptom and treat it to achieve a permanent cure. So would I.

Awaiting your response

With best wishes
Above answer was peer-reviewed by
Follow-up: DaVinci surgery for uterine cancer, have small red bumps under arms ,around breast after taking Dulcolax and Motrin. Why ? 10 hours later
Dear Dr. Ramarajapalli,
I thank you for your answer. I have made a photo and e-mailed it to the address you gave at attachments; attention to you. I photographed the area that had the most rash today-- only on my upper right chest and there are some smaller ones on my torso and very few on my back. The bumps look larger in the close-up ohoto, but they are SMALL, some flat -- some raised a little, and they do not itch. Could this be a sign that they are going away? Also, a few tiny flat red/pink spots appear and disappear in my palms as well, and they do not itch. There has been much less body rash today and yesterday, and it is already going away at 10:15 AM.
What tests can a doctor do to determine the cause? This seems to be a mystery rash, unless it is related to absorbing stitches, in which case would there even be a treatment, or can the body eventually adjust in some cases? The dermatolologist we know is very quick to look and doesn't really delve into "problem skin" much. I've been there with my husband, mother and daughter. I would have to find a dermatologist who would take time to investigate this. My allergist doesn't deal with topical skin rashes and my surgeon just tells me to follow-up with my Primary Care, but they don't know what it is either. I just hope I am not in any danger of harming XXXXXXX organs by "giving it time". I do feel fine.
is the best picture I could get of an example of my rash. This is an up-close picture (you can see on the right side of this page), so the rash appears much bigger than it is. The bumps are small and flat to a bit raised with no blisters; just pink and smooth.There are some on my torso and only a few on my back; much less of it yesterday and today.The area I photographed is the area where most of the rash is today. It appeared at 9:00 AM and is already beginning to go away at 10:15. It doesn't itch and I wonder if this is a sign that it is going away.
Thank You, XXXXXXX
Answered by Dr. Manjunath L Ramarajapalli 56 minutes later
Thanks for sending your pictures in.
We have discussed your case with one of the dermatologists on our panel and you would be getting an answer from his end soon, regarding the nature of the lesions and what needs to be done.
As soon as we have an answer, we'll post it on your dashboard. This would come at no extra cost for you.
Appreciate your patience.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Oncologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor